Missouri, 2013

Damaging Wind in Missouri, July 19, 2013

July 19, 2013 · NWS SGF · 1 event in 1 county or zone

An isolated pulse thunderstorm caused a downburst and a report of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated pulse thunderstorm caused a downburst and a report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 2:13 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 19, 2:13 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT FRI JUL 19 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 124 PM CDT FRI JUL 19 2013

THE OZARKS REGION REMAINS IN THE WARMER AND MORE MOIST AIRMASS
THAT HAS BEEN OVER THE AREA FOR THE LAST SEVERAL DAYS. THIS HAS
ALLOWED TEMPERATURES TO CLIMB INTO THE 90S DURING THE AFTERNOON
HOURS EACH DAY. THIS AFTERNOON HAS BEEN NO DIFFERENT WITH AREA
READINGS IN THE LOWER TO MIDDLE 90S THIS AFTERNOON AND HEAT INDEX
VALUES IN THE MIDDLE TO UPPER 90S AS WELL.

LIKE THE LAST FEW AFTERNOONS...SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO DEVELOP ACROSS PORTIONS OF SOUTHERN MISSOURI. WITH
THE DIURNAL HEATING...INSTABILITY VALUES HAVE BEEN FAIRLY STRONG
BUT THERE IS LITTLE TO NO WIND SHEAR. AS A RESULT...PULSE TYPE
SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON...LIKE
THE LAST FEW DAYS. THE BEST AREA FOR CONVECTION WILL BE SOUTH AND
EAST OF A CASSVILLE TO BUFFALO TO VERSAILLES LINE INTO THIS
EVENING. THIS MORNINGS...INVERTED V...SOUNDING WOULD SUPPORT SOME
DOWNBURST WINDS AND PRECIPITABLE WATER VALUES AROUND 1.60 INCHES
WOULD ALLOW FOR BRIEF HEAVY RAINFALL.

A WEAK COLD FRONT WILL BEGIN TO PUSH INTO THE REGION SATURDAY AND
IS EXPECTED TO STALL ACROSS THE REGION FOR THE WEEKEND. THIS WILL
BRING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION
FOR THE WEEKEND AS THE FRONT BECOMES A FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE UPPER LEVEL PATTERN WILL ALSO BE TRANSITIONING TO
MORE NORTHWESTERLY FLOW ALOFT. AS THIS OCCURS...ANY SHORTWAVE
THAT RIDES THE FLOW ACROSS THE PLAINS AND IN THE AREA WOULD LIKELY
PRODUCE SHOWERS AND THUNDERSTORMS ALONG THE STALLED
FRONT/BOUNDARY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME THOUGH
A FEW STRONG STORMS WILL BE POSSIBLE.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 124 PM CDT FRI JUL 19 2013

THE AREA IS EXPECTED TO REMAIN IN NORTHWEST FLOW ALOFT THROUGH THE
PERIOD.  WILL START OUT WITH A SURFACE FRONT ACROSS CENTRAL
MISSOURI THAT SLOWLY MEANDERS INTO CENTRAL ARKANSAS BY FRIDAY.
THIS WILL KEEP OUR RAIN CHANCES UP DURING THE WEEK...SO HAVE KEPT
POP VALUES GENERALLY IN THE CHANCE CATEGORY THROUGH THE PERIOD.
WILL NOT ONLY HAVE CHANCE FOR DIURNAL CONVECTION DURING THE DAY
BUT COULD ALSO SEE OVERNIGHT MCS CONVECTION AS WELL.

NEEDLESS TO SAY...TEMPERATURE FORECASTS WILL BE A CHALLENGE. FOR
NOW HAVE KEPT TEMPERATURES AT TO JUST SLIGHTLY ABOVE SEASONAL
VALUES. BY THURSDAY...THE UPPER LEVEL RIDGE BEGINS TO FLATTEN
EASTWARD WHICH WILL DECREASE RAIN CHANCES AND ALLOW TEMPERATURES
TO BEGIN CLIMBING ONCE AGAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI JUL 19 2013

ISOLATED CONVECTION WILL BE POSSIBLE TODAY...PRIMARILY EAST OF
HIGHWAY 65. THIS ACTIVITY WILL DIMINISH WITH SUNSET. THE REGION
WILL SEE ANOTHER CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS
SATURDAY MORNING AS A FRONTAL BOUNDARY MOVES INTO THE AREA FROM
THE NORTH. CLOUD BASES ARE EXPECTED TO BE FAIRLY HIGH WITH BOTH
ROUNDS OF PRECIPITATION...SO NO SIGNIFICANT AREAS OF MVFR OR IFR
CEILINGS ARE EXPECTED AT THIS TIME. WINDS THROUGH THE PERIOD WILL
BE LIGHT...TURNING FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL
PASSAGE TOMORROW.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...HATCH
LONG TERM...GAEDE
AVIATION...KARDELL
Hazardous weather outlook, Jul 19, 2:17 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT FRI JUL 19 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
317 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDICES WILL RANGE FROM THE MIDDLE 90S TO NEAR 100 THIS
  AFTERNOON.

  SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
  EVENING. AREAS ALONG AND SOUTHEAST OF A LINE FROM CASSVILLE...
  TO BUFFALO...AND TO VERSAILLES WILL EXPERIENCE THE BEST CHANCES
  FOR THESE STORMS. A FEW OF THE STRONGER STORMS COULD PRODUCE
  DOWNBURST WIND GUSTS UP TO 50 MPH. IN ADDITION...BRIEF HEAVY
  RAINFALL COULD CAUSE MINOR URBAN FLOODING AS WELL AS FLOODING OF
  LOW WATER CROSSINGS IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS FROM SATURDAY
  THROUGH NEXT WEEK. THE OZARKS WILL BECOME POSITIONED WITHIN A
  FAVORABLE PATTERN FOR BOTH NOCTURNAL AND AFTERNOON
  THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Jul 19, 12:19 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT FRI JUL 19 2013

MOZ096-191900-
DOUGLAS MO-
119 PM CDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS COUNTY UNTIL 200
PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES WEST OF AVA...MOVING SOUTHEAST AT 5 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE AVA...GOODHOPE...ROME AND SQUIRES.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3696 9249 3684 9250 3680 9250 3681 9280
      3686 9288 3698 9289 3706 9259
TIME...MOT...LOC 1819Z 334DEG 2KT 3693 9272

HATCH
Special weather statement, Jul 19, 1:33 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT FRI JUL 19 2013

MOZ104-192015-
TANEY MO-
233 PM CDT FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TANEY COUNTY UNTIL
315 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUETER...OR 13 MILES SOUTHEAST OF FORSYTH.
THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE PROTEM AND RUETER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BULL
SHOALS LAKE AND LAKE TANEYCOMO.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3671 9302 3667 9277 3649 9277 3649 9311
TIME...MOT...LOC 1934Z 015DEG 1KT 3660 9292

HATCH

The radar

The Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
July 19, 2:50 PM CST
Where
Taney County, 0.69 mi S of Hollister
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.610, -93.220

Large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454299.